Alert archive / Nevada / Lake Wind Advisories in 2024

Lake Wind Advisory 21, NWS Reno, NV

May 22, 20244 counties in Nevada

NWS Reno, NV issued this lake wind advisory at May 22, 2024, 1:34 AM PDT for 4 counties in Nevada. It took effect at May 22, 2024, 2:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 22, 2024, 1:34 AM PDT (08:34 UTC)
In effect from
May 22, 2024, 2:00 PM PDT
Expired
May 22, 2024, 9:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 8.6 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2869 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS75 KREV 220834
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
134 AM PDT Wed May 22 2024

NVZ004-230400-
/O.NEW.KREV.LW.Y.0021.240522T2100Z-240523T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Imlay, Lovelock, Nixon, Fallon, Fernley,
and Silver Springs
134 AM PDT Wed May 22 2024

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT 
THIS EVENING FOR PYRAMID LAKE...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph. Waves 2 to 
  3 feet, locally to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 2 PM this afternoon to 9 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

AY
1 follow-up statement
933 
WWUS75 KREV 230358
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
858 PM PDT Wed May 22 2024

NVZ004-230500-
/O.EXP.KREV.LW.Y.0021.000000T0000Z-240523T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Nixon, Imlay, Fernley, Lovelock, Fallon,
and Silver Springs
858 PM PDT Wed May 22 2024

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

With winds now longer expected to reach advisory criteria, this 
advisory has been allowed to expire. Breezy winds at Pyramid Lake 
may continue for a few hours into tonight.

$$

078

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 21, 12:59 PM PDT, 12 hours 35 minutes earlier.

Area forecast discussion, May 21, 12:59 PM PDT, 12 hours 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1259 PM PDT Tue May 21 2024

.SYNOPSIS...
Progressive weather pattern across the West tosses a few upper level
waves into the Sierra and western Nevada this week and into the
holiday weekend. Plan on enhanced afternoon and evening breezes
Wednesday and Saturday, as well as some low chances (10-15%) for
showers and thunderstorms in the afternoons starting on Friday.
Forecast temperatures will hover around seasonal values.

&&

.DISCUSSION...

Key Points:

* Enhanced breezes will develop on Wednesday and Saturday afternoons
  this week bringing periods of choppy lakes and bumpy aviation
  conditions. Otherwise, plan on typically breezy afternoons through
  the holiday weekend.

* We're still looking at a 10-20% chance for some Sierra showers
  and isolated thunder starting Friday afternoon with the
  potential persisting through the holiday weekend.

* Takeaway: Outdoor plans this weekend? Be prepared for periods of
  gusty afternoon winds for much of the region Wed and Sat. Watch
  the skies for building clouds and listen for thunder. When thunder
  roars, go indoors (sturdy building or vehicle, not a tent).

Details:

A rather progressive weather pattern in place across the West will
allow for multiple shortwaves and troughs to migrate through the
Sierra and western Nevada. Overall, these troughs will be dry and
result in wind increases and direction shifts. The better
potential for wetting rains through the long weekend will be
across Oregon and Idaho. That doesn't mean we will be completely
out of the precipitation game, but our chances will be around
10-20% at the most from Friday through Memorial Day and primarily
along the Sierra. This is subject to change day-to-day since it
will rely heavily on the trajectory of the passing troughs through
the region. Don't check the forecast once and assume you're "good
to go" for the weekend. Weather forecasts are updated 2/day as
improved, higher resolution data becomes available.

WINDS: The primary concern over the next several days will be the
potential for enhanced wind gusts on Wednesday and Saturday
afternoons. Peak wind gusts will be around 30-40 mph late Wednesday
as the dry front passes through the region. While there may be a
period of choppy lake conditions late in the day, the rapidly
shifting wind direction may prevent alignment with the fetch of
Lake Tahoe or Pyramid Lake long enough to warrant lake wind
advisories.

SHOWERS: There is a less than a 5% chance for showers today
through Thursday. The potential for showers and storms is
slightly higher on Friday, but still topping out at 20% for the
Sierra. The storm potential over the Holiday weekend isn't zero,
but it is on a downward trend with chances less than 10% for the
Sierra. Just keep in mind this may change with how the shortwaves
drift through the region.

Early Look at Next Week: Ensemble clusters show a ridge signal for
the Great Basin that will be in contention with a trough over the
Eastern Pacific. For now the ridge signal appears to be "winning"
the synoptic battle with a trend for drier conditions and a
general warming trend. Any west or eastward shift in the ridge
axis will dictate the extent of warming or drying we will
experience following Memorial Day. Just for example, the blended
model guidance for max temperatures on May 31st for Reno ranges
from 84 to 94 degrees.
-Edan

&&

.AVIATION...

* Plan on light winds and VFR conditions for all terminals today. A
  few cumulus buildups along the Eastern Sierra may produce SCT sky
  conditions near KMMH, but shower and thunderstorm probabilities
  are less than 5% this afternoon and evening.

* WSW FL100 winds will increase around 9-12z Wednesday in advance of
  an upper level wave. FL100 winds will peak around 30kts between
  18z WED and 3z THU with surface wind gusts around 25-30kts as
  well. Late Wednesday evening winds will gradually taper off and
  turn N-NW by Thursday morning. Keep an eye out for periods of
  light to moderate mountain wave turbulence Wednesday and possibly
  again on Saturday.

* Additional upper level waves will swing through the Sierra and
  western through Memorial Day resulting in periodic enhanced
  breezes (particularly Saturday) and some afternoon/evening
  shower and thunderstorm potential each afternoon starting on
  Friday (roughly 10-20% for the Sierra).

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

Nearby

Lake Wind Advisories in Nevada, 2024Every lake wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.